Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 27, 2011Chisago County, Isanti County, Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2011, 2:22 AM CDT for Chisago County, Isanti County, Kanabec County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 2:22 AM CDT (07:22 UTC)
Expired
Jul 27, 2011, 2:45 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Isanti County, MN, Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WWUS83 KMPX 270722
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 AM CDT WED JUL 27 2011

MNZ044-045-052-053-061-WIZ014-270745-
ANOKA-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-
222 AM CDT WED JUL 27 2011

...HEAVY RAIN DEVELOPING OVER ANOKA...CHISAGO...ISANTI...KANABEC...
MILLE LACS AND POLK COUNTIES THROUGH 245 AM CDT...

AT 217 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF ISLE TO
LEWIS LAKE TO 3 MILES NORTHEAST OF EAST BETHEL. THESE STORMS WERE
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BODUM.
  WARMAN.
  WYOMING.
  QUAMBA.
  HARRIS.

LAT...LON 4616 9342 4615 9304 4598 9304 4597 9313
      4574 9314 4573 9287 4565 9287 4565 9284
      4537 9275 4528 9329 4577 9349 4626 9359
      4626 9344
TIME...MOT...LOC 0721Z 262DEG 25KT 4621 9341 4578 9335
          4536 9311

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:40 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 11:40 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 PM CDT TUE JUL 26 2011

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

A VERY PRONOUNCED DRY LAYER /LOW TO MID LEVELS/ WAS ACROSS THE NE
FA THIS AFTN WITH SFC DEW PTS ARND 60 AND A PERSISTENT E/NE TO SE
WND. TSRA CONTINUED TO DEVELOP ACROSS ND AND PORTIONS OF NC/NE SD
WHERE THE MOISTURE GRADIENT/HIGHER INSTABILITY HAS SETUP THIS AFTN.

SHORT TERM CONCERNS DEAL WITH THE ONSET OR WHEN CAN THE TROPICAL
TYPE AIR MASS ADV ACROSS THE WESTERN FA THIS EVENING...AND HOW
THIS WILL TRANSLATE ACROSS THE REMAINDER OF THE FA BY LATE TONIGHT
AND INTO WED MORNING.

PREVIOUS MODEL RUNS HAVE PLACED TWO HIGHER QPF FIELDS ACROSS THE
UPPER MIDWEST. ONE AREA WAS ASSOCIATED WITH THE MAIN SHRTWV
MOVING ACROSS ND AND INTO N MN. THIS AREA WILL MAINLY AFFECT THE
FAR N FA. ANOTHER HIGHLIGHTED AREA WAS IN THE FAR SW FA WHICH IS
MORE IN LINE OF THE STRONGER THETA-E ADV POSSIBLY DEVELOPING AFT
MIDNIGHT. HOWEVER...REGIONAL RADAR HAS INDICATED MOST OF THE
CURRENT ACTIVITY REMAINS WITH THE MAIN WAVE ACROSS ND THIS AFTN.
HPC HAS PLACE THE HIGHER QPF AMTS IN THE SW FA...WITH A BROAD AREA
OF MODERATE /0.50 TO 0.75"/ QPF AMTS ACROSS THE N FA. EITHER WAY
IT WILL RAIN IN THE NEXT 24 HRS...ACROSS ALL OF THE FA WITH
EMBEDDED HEAVIER RAINFALL TOTALS WHERE TSRA BEGIN TO TRAIN.

DUE TO THE DRIER AIR MASS TO THE EAST...WILL HOLD OFF UNTIL AFT 09Z
FOR ANY LIKELY OR CATEGORICAL POPS IN THE SE 2/3 OF THE FA. SOME
ISOLD TSRA ACTIVITY IS POSSIBLE ACROSS ANY PART OF S MN...OR WC
WI DUE TO THE INITIAL ONSET OF THE ANTICIPATED MOISTURE ADV. BUT
THIS AREA WILL LIKELY SEE HIGH BASED TSRA AND LIGHTER RAINFALL
RATES.

SVR WX PARAMETERS ACROSS THE NW FA SEEMS FAIRLY STRAIGHT
FORWARD FOR A MCS/BOW ECHO TYPE TSRA COMPLEX LATER TONIGHT. THE
SVR WX WILL TRANSLATE INTO MORE OF A HEAVY RAINFALL EVENT AFT
MIDNIGHT...ESPECIALLY IN THE S FA AS TSRA POSSIBLY BEGIN TO TRAIN
AS THE UPPER LEVEL WNDS WILL BE NEARLY UNIDIRECTIONAL. THESE UPPER
LEVEL WNDS WILL ALSO KEEP THE FRONTAL BOUNDARY FROM MOVING TOO FAR
TO THE SOUTH OVER THE NEXT DAY OR SO. THEREFORE...WILL CONTINUE
CHC POPS IN THE FAR S AS SOME OF THE MODELS INDICATE ANOTHER WEAK
SHRTWV MOVING ACROSS SD...INTO S MN THU.

THE EXTENDED PERIOD REMAINS QUESTIONABLE AS THE UPPER RIDGE BUILDS
SOUTH OF MN...AND STRONG WESTERLY REMAIN NEAR THE CANADIAN/U.S.
BORDER. THE OVERALL MEAN OF THE 50H HEIGHTS INDICATE THAT THE
UPPER RIDGE IS EXPECTED TO BUILD ACROSS KS BY THIS WEEKEND...WITH
MORE OF A W/NW FLOW DEVELOPING ACROSS THE GREAT LAKES. THIS WOULD
MEAN THAT A FEW SHRTWV MAY AFFECT THE FA WITH PERIODIC FRONTAL
BOUNDARIES OR AIR MASS CHGS. THIS WOULD LEAD TO CHC OR SLIGHT CHC
POPS FROM SUNDAY THRU TUESDAY. HUMIDITY LEVELS WILL LIKELY RISE BY
LATE IN THE WEEKEND AS THE UPPER RIDGE BUILDS SLIGHTLY TO THE N
ACROSS THE NORTHERN PLAINS. ..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/
A LARGE MESOSCALE CONVECTIVE SYSTEM OVER WESTERN MINNESOTA WILL
CONTINUE TO SLOWLY ADVANCE EASTWARD OVERNIGHT/WEDNESDAY MORNING. A
LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUST GREATER THAN 60 KNOTS WERE MOVING INTO CENTRAL MN. TWO MAIN
CLUSTERS OF STORMS WILL LIKELY CONGEAL OVER CENTRAL MN...WITH
ADDITIONAL DEVELOPMENT OVER EASTERN SODAK INTO EAST CENTRAL MN
OVERNIGHT AS THE MESOSCALE CONVECTIVE SYSTEM BACKBUILDS. SO THE MAIN
THREAT WILL BE HEAVY RAIN OVERNIGHT WITH CEILINGS AND VISIBILITIES
LOWERING TO LIFR CONDITIONS...MUCH OF THE ROUTES AND TAF SITES
SHOULD EXPERIENCE MARGINAL VFR CONDITIONS IN RAIN AND SCATTERED
THUNDERSTORMS. FRONTAL BOUNDARY FORECAST TO PUSH THROUGH EAST AND
BECOME NEARLY STATIONARY OVER WISCONSIN AND NORTHERN IOWA. WEATHER
CONDITIONS IMPROVING FROM WEST TO EAST DURING AFTERNOON OVER WESTERN
MN AND OVER EASTERN MN AND WESTERN WISCONSIN BY EARLY EVENING.

.KMSP...FREQUENT MARGINAL VFR WITH BRIEF PERIODS OF IFR CONDITIONS
OVERNIGHT IN HEAVY RAIN AND STRONG THUNDERSTORMS.  CONDITIONS
IMPROVING WEDNESDAY MORNING...AS THE FRONTAL BOUNDARY SLIDES OFF TO
THE EAST AND SOUTH. BECOMING SCATTERED CLOUDS AT OR ABOVE 4000 FEET
AGL...THEN CLEAR BY 10 PM WEDNESDAY NIGHT.  WINDS SOUTHEAST 10 TO 15
KNOTS WITH VARIABLE WINDS AND SPEED IN THUNDERSTORMS.  WINDS
BECOMING WESTERLY AROUND 10 KNOTS AND DIMINISHING TO UNDER 7 KNOTS
BEFORE SUNSET WEDNESDAY NIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Jul 27, 1:06 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 AM CDT WED JUL 27 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
106 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER PORTIONS OF SOUTHERN
AND CENTRAL MINNESOTA OVERNIGHT AS LOW PRESSURE MOVES TOWARD
WESTERN MINNESOTA. STRONG WINDS WOULD BE THE MAIN SEVERE WEATHER
THREAT. IN ADDITION...HEAVY RAIN IS LIKELY WITH THE STRONGER
STORMS...WHICH COULD CAUSE FLOODING. AREAS UNDER THE GREATEST
THREAT OF HEAVY RAIN WOULD BE PORTIONS OF CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL LINGER OVER PARTS OF SOUTH CENTRAL AND EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN WEDNESDAY
MORNING...WITH HEAVY RAIN STILL POSSIBLE.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...MAINLY DURING THE
AFTERNOON AND EVENING. THE NEXT THREAT FOR THUNDERSTORMS ACROSS THE
OUTLOOK AREA WILL BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 26, 8:56 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT TUE JUL 26 2011

MNZ041-047-048-055-056-270300-
CHIPPEWA-DOUGLAS-POPE-STEVENS-SWIFT-
856 PM CDT TUE JUL 26 2011

...STRONG THUNDERSTORMS TO MOVE INTO THE AREA...

AT 850 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ACROSS EAST CENTRAL SOUTH DAKOTA...BEGINNING TO MOVE
INTO WEST CENTRAL MINNESOTA NEAR WHEATON. THESE STORMS WERE MOVING
EAST AT 40 MPH.  PRESENT MOVEMENT WOULD BRING THESE STORMS NEAR AN
EVANSVILLE TO MORRIS LINE BY 10 PM.

HAIL UP TO DIME SIZE...WINDS IN EXCESS OF 60 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CYRUS.
  EVANSVILLE.
  ALEXANDRIA.
  MORRIS.
  DONNELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.  BE PREPARED TO MOVE
TO A PLACE OF SAFETY WHEN THESE STORMS APPROACH YOUR AREA.

&&

LAT...LON 4574 9623 4577 9620 4577 9577 4608 9578
      4611 9574 4610 9517 4514 9585 4518 9609
      4526 9614 4540 9613 4542 9624
TIME...MOT...LOC 0151Z 261DEG 35KT 4592 9668 4553 9713
          4548 9782
Special weather statement, Jul 27, 2:22 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 AM CDT WED JUL 27 2011

MNZ044-045-052-053-061-WIZ014-270745-
ANOKA-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-
222 AM CDT WED JUL 27 2011

...HEAVY RAIN DEVELOPING OVER ANOKA...CHISAGO...ISANTI...KANABEC...
MILLE LACS AND POLK COUNTIES THROUGH 245 AM CDT...

AT 217 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF ISLE TO
LEWIS LAKE TO 3 MILES NORTHEAST OF EAST BETHEL. THESE STORMS WERE
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BODUM.
  WARMAN.
  WYOMING.
  QUAMBA.
  HARRIS.

LAT...LON 4616 9342 4615 9304 4598 9304 4597 9313
      4574 9314 4573 9287 4565 9287 4565 9284
      4537 9275 4528 9329 4577 9349 4626 9359
      4626 9344
TIME...MOT...LOC 0721Z 262DEG 25KT 4621 9341 4578 9335
          4536 9311

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:56 PM CDTSpecial Weather StatementMPXDouglas, Stevens64 min
Jul 26, 9:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Pope, Stevens, Swift54 min
Jul 26, 10:26 PM CDTSevere Thunderstorm WarningMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift79 min
Jul 26, 11:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift61 min
Jul 27, 12:04 AM CDTFlash Flood WatchMPXAnoka, Benton, Carver, Chippewa, Chisago, Dakota and 20 more9 hr
Jul 27, 3:16 AM CDTSpecial Weather StatementMPXBrown59 min
Jul 27, 3:49 AM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Sibley56 min
Jul 27, 5:24 AM CDTAreal Flood AdvisoryMPXBlue Earth, Faribault, Martin, Watonwan4 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.